Hair loss (also known as alopecia) is a common side effect in patients being treated for cancer. Chemotherapy and similar medicines, along with a host of risk factors, can cause hair to thin or totally fall out. If you’re going through treatments and worried about hair loss, a better understanding of chemotherapy medicines will help you know what to expect and how best to deal with it.
How Does Chemotherapy Cause Hair Loss?
Chemotherapy is an effective treatment of cancer that targets cancerous cells in the body. The medicines have different modes of actions depending on their chemical makeup, but they all essentially work by damaging the cells. Once damaged, the cells can no longer group or multiple. Unfortunately, chemotherapy often harms healthy cells including those responsible for hair growth. After chemotherapy treatments, you may notice thinning or loss of hair on any part of the body. This includes the head, face, arms, legs and even the pubic area.
Which Chemotherapy Medicines Cause Hair Loss?
Not all cancer treatments cause hair loss. It varies from patient to patient based on the risk factors as well as the medicines being taken. Chemotherapy medications differ by their chemical structure, mode of action and relationship with other medications. If you’re taking any of the following chemotherapy medicines, you may experience some level of hair loss:
Alkylating Agents – damage the DNA in cells
Anthracyclines – anti-tumor antibiotics that bind to DNA to block enzymes
Doxil (liposomal doxorubicin)
Antimetabolites – mimics the building blocks of DNA and RNA
Taxanes – stop cells from dividing
Abraxane (albumin-bound or nab-paclitaxel)
Vinca Alkaloids – stop cells from dividing
How Much Hair Can You Expect to Lose?
Chemotherapy and hair loss often go hand-in-hand, but that’s not always the case. If you’re wondering if you’ll lose your hair, it all depends. Some factors that influence the extent to which your hair may become thinner or start falling out include:
Type and dose of chemotherapy medicines
Existing medical conditions (e.g., thyroid disease, low iron)
Cancer treatments may involve a single type of chemotherapy drugs or a combination of more than one type. This can have a bearing on how much hair loss occurs. For example, some chemotherapy is given in small dose on a weekly basis whereas stronger doses might be given every month. If you’re on a smaller dose, you may see very little hair loss at all. The stronger the dose, the more hair you’re likely to lose. Add in any of the other risk factors, and you may be more prone to full hair loss.
How to Manage Chemotherapy Hair Loss
Hair loss is usually a temporary side effect of chemotherapy that happens a few weeks following treatments. You could experience total hair loss within one to two months. Once treatments have stopped, your hair will usually start growing back within one to three months and take up to twelve months for full growth.
There are some treatments that may prevent some hair loss such as cold cap therapy and various oral medication. You can also take special care of your hair such as using gentle shampoos, avoiding heat and protecting hair from the sun. While you’re going through losing your hair, you can do a few things other things to help you feel better about how you look.
Cut or shave your hair
Wear a wig or hairpiece
Don a scarf or hat
Talk to a therapist
Patients undergoing cancer treatments will commonly experience some level of hair loss. This can be very daunting and put a damper on your self image. Once you know how chemotherapy medicines work and why they cause hair loss, you’ll have a better idea of where you stand. Even if you experience hair loss, there are many ways to help you prevent it or deal with it until it grows back. To learn about hair restoration options contact a Transitions Hair Loss Center by clicking here.
Photo by ahmed zohnii on Unsplash
DISCLAIMER This blog is for information purposes only. The content is not intended as medical advice, diagnosis, or treatment. Should you have a medical or dermatological problem, please consult with your physician. None of the information or recommendations on this website should be interpreted as medical advice. All product reviews, recommendations, and references are based on the author’s personal experience and impressions using the products. All views and opinions are the author’s own. This blog post may contain affiliate links. An affiliate link means we may earn a commission if you click on a link and make a purchase, without any extra cost to you. Please see our Disclaimer for more information.